Alert archive / Minnesota / Winter Storm Watches in 2025
Winter Storm Watch 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Mar 17, 2025, 3:14 AM CDT for 15 counties in Minnesota; 8 counties in Wisconsin. It took effect at Mar 19, 2025, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 3:14 AM CDT (08:14 UTC)
- In effect from
- Mar 19, 2025, 1:00 AM CDT
- Expired
- Mar 18, 2025, 1:27 PM CDT
- In force
- Issued by
- NWS Twin Cities, MN
All 23 counties
Blue Earth County, MN, Brown County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Rice County, MN, Scott County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582 WWUS43 KMPX 170814 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 314 AM CDT Mon Mar 17 2025 ...BLIZZARD CONDITIONS ARE POSSIBLE WEDNESDAY... .Another strong spring system will track through the Upper Midwest late Tuesday into Wednesday. Similar to our other March storms, this will start as rain before transitioning to snow. Unlike our last storm, this should fall as rain and snow with no strong signal for sleet or freezing rain. Heavy snow rates of an inch per hour are possible within the watch area. The whole watch area will see reductions to visibility from falling and blowing snow. However the winds across southern Minnesota will be higher, therefore this area has the best chance for blizzard conditions. MNZ076>078-083>085-091>093-171615- /O.NEW.KMPX.WS.A.0004.250319T0600Z-250320T0000Z/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- Including the cities of Albert Lea, Red Wing, Faribault, Owatonna, Le Sueur, Blue Earth, Fairmont, Mankato, and Waseca 314 AM CDT Mon Mar 17 2025 ...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Blizzard conditions possible. Total snow accumulations between 4 and 8 inches possible. Winds could gust as high as 45 mph. * WHERE...Blue Earth, Faribault, Freeborn, Le Sueur, Martin, Rice, Steele, Waseca, and Goodhue Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Whiteout conditions are possible and may make travel treacherous and potentially life-threatening. Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ WIZ016-024>028-171615- /O.NEW.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ Rusk-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Ladysmith, Eau Claire, River Falls, Chippewa Falls, Durand, and Menomonie 314 AM CDT Mon Mar 17 2025 ...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 4 and 7 inches possible. Winds could gust as high as 35 mph. * WHERE...Rusk, Chippewa, Dunn, Eau Claire, Pepin, and Pierce Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NDC
4 follow-up statements
507 WWUS43 KMPX 171938 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 238 PM CDT Mon Mar 17 2025 ...HEAVY SNOW AND STRONG WIND LIKELY ON WEDNESDAY WITH BLIZZARD CONDITIONS POSSIBLE ACROSS SOUTH CENTRAL MINNESOTA... .Confidence continues to increase in a band of heavy snow developing across the region late Tuesday night into Wednesday. This will start as rain, and quickly transition to a heavy, wet snow, with snowfall rates of an inch per hour or greater. In addition to the heavy snow, northerly winds of 30 to 40 mph will develop causing blowing and drifting snow. In south central Minnesota, winds gusts could exceed 45 mph, which could lead to whiteout conditions. MNZ074-075-082-180345- /O.EXA.KMPX.WS.A.0004.250319T0600Z-250320T0000Z/ Brown-Nicollet-Watonwan- Including the cities of New Ulm, St James, and St Peter 238 PM CDT Mon Mar 17 2025 ...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Blizzard conditions possible. Total snow accumulations between 4 and 7 inches possible. Winds could gust as high as 45 mph. * WHERE...Brown, Nicollet, and Watonwan Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Whiteout conditions are possible and may make travel treacherous and potentially life-threatening. Travel could be very difficult. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches and impact power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ MNZ063-069-070-WIZ015-023-180345- /O.EXA.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ Washington-Scott-Dakota-Barron-St. Croix- Including the cities of Hastings, Hudson, Shakopee, Rice Lake, and Stillwater 238 PM CDT Mon Mar 17 2025 ...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 3 and 7 inches possible. Winds could gust as high as 35 mph. * WHERE...In Minnesota, Dakota, Scott, and Washington Counties. In Wisconsin, Barron and St. Croix Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ MNZ076>078-083>085-091>093-180345- /O.CON.KMPX.WS.A.0004.250319T0600Z-250320T0000Z/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- Including the cities of Blue Earth, Mankato, Red Wing, Albert Lea, Faribault, Le Sueur, Fairmont, Owatonna, and Waseca 238 PM CDT Mon Mar 17 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Blizzard conditions possible. Total snow accumulations between 5 and 9 inches possible. Winds could gust as high as 45 mph. * WHERE...Blue Earth, Faribault, Freeborn, Le Sueur, Martin, Rice, Steele, Waseca, and Goodhue Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Whiteout conditions are possible and may make travel treacherous and potentially life-threatening. Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches and impact power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ WIZ016-024>028-180345- /O.CON.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ Rusk-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of River Falls, Durand, Eau Claire, Ladysmith, Menomonie, and Chippewa Falls 238 PM CDT Mon Mar 17 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 4 and 7 inches possible. Winds could gust as high as 35 mph. * WHERE...Rusk, Chippewa, Dunn, Eau Claire, Pepin, and Pierce Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ JRB
372 WWUS43 KMPX 180309 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1009 PM CDT Mon Mar 17 2025 ...HEAVY SNOW AND STRONG WIND LIKELY ON WEDNESDAY WITH BLIZZARD CONDITIONS POSSIBLE ACROSS SOUTH CENTRAL MINNESOTA... .Confidence remains in a band of heavy snow developing across the region late Tuesday night into Wednesday. This will start as rain, and quickly transition to a heavy, wet snow, with snowfall rates of an inch per hour or greater. In addition to the heavy snow, northerly winds of 30 to 40 mph will develop causing blowing and drifting snow. In south central Minnesota, winds gusts could exceed 45 mph, which could lead to whiteout conditions. MNZ074>078-082>085-091>093-181115- /O.CON.KMPX.WS.A.0004.250319T0600Z-250320T0000Z/ Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn- Including the cities of Faribault, St Peter, Le Sueur, Owatonna, Mankato, New Ulm, St James, Waseca, Red Wing, Fairmont, Blue Earth, and Albert Lea 1009 PM CDT Mon Mar 17 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Blizzard conditions possible. Total snow accumulations between 5 and 9 inches possible. Winds could gust as high as 45 mph. * WHERE...Blue Earth, Brown, Faribault, Freeborn, Le Sueur, Martin, Nicollet, Rice, Steele, Waseca, Watonwan, and Goodhue Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Whiteout conditions are possible and may make travel treacherous and potentially life-threatening. Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ MNZ063-069-070-WIZ015-016-023>028-181115- /O.CON.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ Washington-Scott-Dakota-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- Including the cities of Durand, River Falls, Hastings, Ladysmith, Stillwater, Menomonie, Eau Claire, Chippewa Falls, Rice Lake, Hudson, and Shakopee 1009 PM CDT Mon Mar 17 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 4 and 7 inches possible. Winds could gust as high as 35 mph. * WHERE...In Minnesota, Dakota, Scott, and Washington Counties. In Wisconsin, Barron, Rusk, Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix Counties. * WHEN...From late Tuesday night through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ PV
331 WWUS43 KMPX 180908 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 408 AM CDT Tue Mar 18 2025 ...HEAVY SNOW AND STRONG WINDS LIKELY ON WEDNESDAY WITH BLIZZARD CONDITIONS EXPECTED ACROSS SOUTH CENTRAL MINNESOTA... .A band of heavy snow will develop across the region early Wednesday morning and last through Wednesday evening. This will start as rain, and quickly transition to a heavy, wet snow, with snowfall rates of an inch per hour or greater at times. Amounts around 4 to 9 inches are expected under the axis of heaviest snow, with isolated pockets up to a foot possible. In addition to the heavy snow, northerly winds of 30 to 40 mph will develop causing blowing and drifting snow. In south central Minnesota, wind gusts could exceed 45 mph, which could lead to whiteout conditions. A Blizzard Warning has been issued in areas where there is high confidence of heavy snowfall and significant blowing snow impacts. There will likely be a very tight gradient of snowfall amounts on the northwestern edge of the system. A Winter Weather Advisory was issued to cover the threat of lesser accumulations and blowing snow impacts. For the same reason, the southern extent of the Twin Cities metro and western Wisconsin remain in a Winter Storm Watch due to uncertainty in where the main band of heavy snow will develop. MNZ074>078-082>085-091>093-182115- /O.UPG.KMPX.WS.A.0004.250319T0600Z-250320T0000Z/ /O.NEW.KMPX.BZ.W.0003.250319T1000Z-250320T0000Z/ Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn- Including the cities of Albert Lea, Mankato, Owatonna, New Ulm, St Peter, Fairmont, St James, Le Sueur, Red Wing, Faribault, Blue Earth, and Waseca 408 AM CDT Tue Mar 18 2025 ...BLIZZARD WARNING IN EFFECT FROM 5 AM TO 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations between 4 and 9 inches. Winds gusting as high as 50 mph. * WHERE...Blue Earth, Brown, Faribault, Freeborn, Le Sueur, Martin, Nicollet, Rice, Steele, Waseca, Watonwan, and Goodhue Counties. * WHEN...From 5 AM to 7 PM CDT Wednesday. * IMPACTS...Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Call 5 1 1 or visit 511mn.org for road conditions. && $$ MNZ060>062-065>068-073-182115- /O.NEW.KMPX.WW.Y.0009.250319T0900Z-250320T0000Z/ Hennepin-Anoka-Ramsey-Renville-McLeod-Sibley-Carver-Redwood- Including the cities of Chaska, Hutchinson, Chanhassen, Victoria, St Paul, Redwood Falls, Minneapolis, Blaine, Olivia, and Gaylord 408 AM CDT Tue Mar 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM CDT WEDNESDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 5 inches. Winds gusting as high as 40 mph. * WHERE...McLeod, Renville, Sibley, Anoka, Carver, Hennepin, Ramsey, and Redwood Counties. * WHEN...From 4 AM to 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511mn.org for road conditions. && $$ MNZ063-069-070-WIZ015-016-023>028-182115- /O.CON.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ Washington-Scott-Dakota-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- Including the cities of Stillwater, Shakopee, Hudson, Rice Lake, Ladysmith, River Falls, Chippewa Falls, Eau Claire, Menomonie, Durand, and Hastings 408 AM CDT Tue Mar 18 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 3 and 7 inches possible. Winds could gust as high as 35 mph. * WHERE...In Minnesota, Dakota, Scott, and Washington Counties. In Wisconsin, Barron, Rusk, Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix Counties. * WHEN...From late tonight through Wednesday evening. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ BED
809 WWUS43 KMPX 181827 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 127 PM CDT Tue Mar 18 2025 ...HEAVIEST SNOW SHIFTING SOUTH WITH WINTER STORM... .The narrow band of heavier snow has shifted south, and the gradient has tightened up. As a result, areas across central Minnesota will see less snow, so the Blizzard Warning was replaced with a Winter Weather Advisory for Le Sueur, Nicollet, Brown, Watonwan, Rice, and Goodue counties. Areas to the south and east of those counties have a higher chance of seeing whiteout conditions from heavy snow and strong wind, so a blizzard warning remains in effect for those locations. In Pepin and Eau Claire Counties, the Winter Storm Watch was replaced with a Winter Storm Warning. As for timing, snowfall rates of 1 to 2 inches per hour will develop Wednesday morning and last into early Wednesday afternoon. Northwest winds of 30 to 40 mph will accompany the snow, with occasional gusts near 45 mph along I-90. MNZ074>076-082-083-190230- /O.CAN.KMPX.BZ.W.0003.250319T1000Z-250320T0000Z/ /O.NEW.KMPX.WW.Y.0010.250319T0900Z-250320T0000Z/ Brown-Nicollet-Le Sueur-Watonwan-Blue Earth- Including the cities of New Ulm, Le Sueur, St James, St Peter, and Mankato 127 PM CDT Tue Mar 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM CDT WEDNESDAY... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow and blowing snow expected. Total snow accumulations between 1 and 5 inches. Winds gusting as high as 40 to 45 mph. * WHERE...Blue Earth, Brown, Le Sueur, Nicollet, and Watonwan Counties. * WHEN...From 4 AM to 7 PM CDT Wednesday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511mn.org for road conditions. && $$ MNZ077-078-190230- /O.CAN.KMPX.BZ.W.0003.250319T1000Z-250320T0000Z/ /O.NEW.KMPX.WW.Y.0010.250319T1200Z-250320T0000Z/ Rice-Goodhue- Including the cities of Red Wing and Faribault 127 PM CDT Tue Mar 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow and blowing snow expected. Total snow accumulations between 1 and 5 inches and sleet accumulations up to one tenth of an inch. Winds gusting as high as 40 mph. * WHERE...Rice and Goodhue Counties. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In Minnesota, call 5 1 1 or visit 511mn.org for road conditions. In Wisconsin, call 5 1 1 or visit 511wi.gov for road conditions. && $$ MNZ060>062-065>068-073-181930- /O.CAN.KMPX.WW.Y.0009.250319T0900Z-250320T0000Z/ Hennepin-Anoka-Ramsey-Renville-McLeod-Sibley-Carver-Redwood- Including the cities of Victoria, Redwood Falls, St Paul, Gaylord, Hutchinson, Blaine, Chanhassen, Minneapolis, Chaska, and Olivia 127 PM CDT Tue Mar 18 2025 ...WINTER WEATHER ADVISORY IS CANCELLED... Snowfall amounts have shifted south, but gusty north winds of 30 to 40 mph are still expected. $$ MNZ063-WIZ015-023-181930- /O.CAN.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ Washington-Barron-St. Croix- Including the cities of Stillwater, Rice Lake, and Hudson 127 PM CDT Tue Mar 18 2025 ...WINTER STORM WATCH IS CANCELLED... Snowfall amounts have shifted south, but gusty north winds of 30 to 40 mph are still expected. $$ WIZ026-028-190230- /O.UPG.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ /O.NEW.KMPX.WS.W.0004.250319T1200Z-250320T0000Z/ Pepin-Eau Claire- Including the cities of Eau Claire and Durand 127 PM CDT Tue Mar 18 2025 ...WINTER STORM WARNING IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations between 2 and 7 inches. The highest amounts will be in the southeast part of the county. Winds gusting as high as 30 to 40 mph. * WHERE...Eau Claire and Pepin Counties. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call 5 1 1 or visit 511wi.gov for road conditions. && $$ MNZ084-085-091>093-190230- /O.CON.KMPX.BZ.W.0003.250319T1000Z-250320T0000Z/ Waseca-Steele-Martin-Faribault-Freeborn- Including the cities of Owatonna, Fairmont, Blue Earth, Waseca, and Albert Lea 127 PM CDT Tue Mar 18 2025 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 5 AM TO 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations between 4 and 8 inches and north winds gusting 35 to 45 mph. * WHERE...Faribault, Freeborn, Martin, Steele, and Waseca Counties. * WHEN...From 5 AM to 7 PM CDT Wednesday. * IMPACTS...Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Call 5 1 1 or visit 511mn.org for road conditions. && $$ MNZ069-070-WIZ016-024-025-027-190230- /O.UPG.KMPX.WS.A.0004.250319T0900Z-250320T0300Z/ /O.NEW.KMPX.WW.Y.0010.250319T1200Z-250320T0000Z/ Scott-Dakota-Rusk-Pierce-Dunn-Chippewa- Including the cities of Hastings, River Falls, Shakopee, Menomonie, Ladysmith, and Chippewa Falls 127 PM CDT Tue Mar 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations between 1 and 5 inches. Winds gusting as high as 40 mph. * WHERE...In Minnesota, Dakota and Scott Counties. In Wisconsin, Rusk, Chippewa, Dunn, and Pierce Counties. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In Minnesota, call 5 1 1 or visit 511mn.org for road conditions. In Wisconsin, call 5 1 1 or visit 511wi.gov for road conditions. && $$ JRB
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 17, 12:39 AM CDT, 2 hours 35 minutes earlier. Its key messages:
- Elevated fire weather concerns Monday in south central MN, where highs will likely reach the low 70s.
- Heavy snow late Tuesday night into Wednesday, with wind gusts over 40 mph. Most likely area to see impactful winter weather will be south central and southeast MN toward central and northeast WI.
- Quiet weather with slightly above normal temperatures aver Wednesday.
Area forecast discussion, Mar 17, 12:39 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1239 AM CDT Mon Mar 17 2025 .KEY MESSAGES... - Elevated fire weather concerns Monday in south central MN, where highs will likely reach the low 70s. - Heavy snow late Tuesday night into Wednesday, with wind gusts over 40 mph. Most likely area to see impactful winter weather will be south central and southeast MN toward central and northeast WI. - Quiet weather with slightly above normal temperatures aver Wednesday. && .DISCUSSION... Issued at 314 PM CDT Sun Mar 16 2025 A surface ridge axis moving in has finally started to weaken the winds, with clear skies as well. There is a shortwave moving across NoDak that will continue east across northern MN tonight and could result in some flurries for central MN, but the bigger story is what comes behind this shortwave and that's another ridge with a wedge of very mild air. EPS mean h85 temperatures Monday surge up to between 12c and 14c above normal on Monday, which will likely result highs back into the low 70s across south central MN, with a 70 not out of the question as far north as the Twin Cities. This will result in some elevated fire weather conditions in south central MN as RHs dip into the 20s, though from a fuels perspective, Monday is about getting the fuels to recover from the precip and cold this weekend, so the state of the fuels should act as a limiting factor in needing fire weather headlines. Monday night, a baroclinic zone will drop south across MN and will become the breeding ground for low pressure expected to develop Tuesday morning near the CO/WY border. This low is forecast to track across the baroclinic zone on Wednesday, going from roughly northeast KS to the central L.P. of Michigan. This follows the track of a Plains low when it comes to local winter storm archetypes. Though bottoming out near 990mb may not sound impressive after our previous 2 March lows went under 980mb, this is still below the 0.5 percentile for pressures in the CFS reanalysis climatology for March. The biggest concern with this storm is that as it is moving across KS, a strong baroclinic zone will become active, with a band of very heavy precipitation developing. Looking at the ECMWF EFI, just south of its QPF band, it is paralleled by a zone of CAPE values that show up with some EFI values as well. This confirms what conceptually what we're seeing from the models in that this will be a convective band of snow. As such, we'll need to what for some CAMs to get a hold of this system before confidence in where this band of heaviest snow will setup. Eventually, we'll get a WNW to ENE oriented band of snow that ends up being roughly 4 counties wide. Within that band, there will be a 1.5 to 2 county wide band of intense snowfall. How intense? Well, considering the plethora of EPS/GEPS/GEFS members pumping out over an inch of QPF into the snow bin, it's certainly possible we could see double digit snowfall totals within the band. One potential limiting factor though on the snowfall front is the bulk of this snow will come during the day, which this time of year, can make it harder to get snow to accumulate on the roads due to the power of sun, even with clouds. From looking at the NBM probability for more than 6" of snow, it maxes out at a 50% chance from Albert Lea to Stanley to the east of Chippewa Falls and Eau Claire in WI. This zone across southeast MN represents where models continue to point to where the highest likelihood of seeing the heaviest snow is, but there's a 20% chance of seeing 6" of snow as far north as a New Ulm, to Twin Cities, and Siren, WI line, so you can't completely ignore the heavy snow threat on Wednesday in the Twin Cities. There was a coordination call with WPC and surrounding NWS offices about possibly issuing a watch, but with us still being 60-72 hours out from impactful snows moving into southern MN, us DMX and ARX opted to wait on any headlines. After Wednesday, we'll see a more zonal flow the rest of the week that will transition to a more northwest flow next week as a western ridge develops. Within this zonal flow, ensemble models show a couple of weak waves moving across the area Friday night/Saturday and again on Sunday. The Sunday one looks a bit stronger than the first, but even there, at worst it looks like a light mix of rain and snow. Temperature wise, highs in the 40s and 50s may sound cold, they'll still be 5 to 10 degrees above normal. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1226 AM CDT Mon Mar 17 2025 VFR conditions persist through the period with some mid/high level clouds moving from west to east. A 50-60 kt LLJ will continue to extend east this morning, leading to some wind shear for a few hours. The main concern will be several wind shifts throughout the period as a surface low tracks east along the North and South Dakota borderland into north-central MN. This means increasing SSE-erly winds tonight as the pressure gradient tightens ahead of the low, then a gradual shift S/SW/W late morning into the afternoon as the low moves into and through MN. By the evening, the low will make its way ESE through WI and winds across the region will shift out of the NW/N and weaken as the pressure gradient loosens. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ TUE...VFR early, MVFR late. Wind N 10-20kts. WED...MVFR, chc IFR/-SN. Wind N 15-20G30kts. THU...VFR. Wind NW 10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...BED
Hazardous weather outlook, Mar 16, 3:02 PM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Sun Mar 16 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 PM CDT Sun Mar 16 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another chance for snow arrives late Tuesday into Wednesday favoring south to southeastern Minnesota and west-central Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Winter Storm Watches in Minnesota, 2025Winter Storm Watches in Wisconsin, 2025Every winter storm watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.